Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 118, NWS Dodge City, KS

June 15, 2006Morton County, Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 15, 2006, 10:05 PM CDT for Morton County, Stevens County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2006, 10:05 PM CDT (03:05 UTC)
Expired
Jun 15, 2006, 10:34 PM CDT
In force
29 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Morton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 154 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 3:18 PM CDTSevere Thunderstorm WatchSPC8 hr
Jun 15, 5:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2006-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1456 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2006-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1456 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
2638 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:13 PM CDT, 6 hours 52 minutes earlier.

Area forecast discussion, Jun 15, 3:13 PM CDT, 6 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
313 PM CDT THU JUN 15 2006

.DISCUSSION...

DAYS 1-2...
MODELS AGAIN IN GOOD AGREEMENT WITH A SLOWER SOLUTION THAN THEY WERE
SHOWING YESTERDAY. ALREADY SOME SHOWERS OVER EASTERN CO INTO NW KS
AS INITIAL DISTURBANCE AND JET STREAK COME OVER THE ROCKIES.  EXPECT
THIS ACTIVITY TO INCREASE IN INTENSITY AND COVERAGE THROUGH THE LATE
AFTERNOON AND INTO THE EVENING HOURS THEN SPREADING NORTHEAST
OVERNIGHT.  LOOKS LIKE MOST ACTIVITY WILL REMAIN WEST AND NORTH OF
KDDC.  WILL KEEP WIND ADVISORY IN EFFECT WITH MANY AT OR REAL CLOSE
TO CRITERIA AT THIS TIME. LOWS AGAIN SHOULD BE MILD WITH STRONG LOW
LEVEL JET OVER AREA HELPING TO KEEP WINDS IN THE 15-30 MPH RANGE FOR
MUCH OF THE NIGHT.

FRIDAY WILL BE AN ACTIVE WEATHER DAY AS UPPER TROUGH FINALLY MAKES
ITS WAY ONTO THE HIGH PLAINS AND HELPS TO PUSH THE FRONTAL BOUNDARY
EAST.  SHOULD SEE THUNDERSTORMS DEVELOPING BY EARLY AFTERNOON OVER
WESTERN ZONES AND SLOWLY MOVING EAST THROUGH THE DAY.  AS BOUNDARY
MOVES EAST...IT WILL INTERACT WITH MORE MOISTURE(60-65F DEW POINTS)
WHICH ARE ADVECTING NORTH OUT OF A WIDE OPEN GULF. WITH THE SLOW
MOVEMENT OF THE FRONT AND THE POTENTIAL FOR STORM REDEVELOPMENT OVER
THE SAME AREAS...WILL MENTION LOCALLY HEAVY RAIN IN THE FORECAST.
WENT WITH LIKELY POPS ACROSS MOST OF THE CWA WITH WESTERN ZONES
EARLIEST AND EASTERN ZONES OVERNIGHT.  THE POTENTIAL FOR SEVERE IS
ALSO THERE WITH CAPE VALUES OF 1500-2500J/KG OVER MOST OF THE CWA BY
THE AFTERNOON HOURS.  SHEAR WILL BE SUFFICIENT FOR SUPERCELLS.
TEMPERATURES WILL BE TOUGH WITH MID AND HIGH CLOUD COVER EXPECTED
THROUGH THE DAY AND SOME EARLY STORM DEVELOPMENT IN ADDITION TO
COLDER AIR MOVING IN BEHIND FRONT. GENERALLY WENT WITH MID 80S
NORTHWEST TO LOWER 90S SOUTHEAST. STORMS WILL CONTINUE TO MOVE
SLOWLY EAST OVERNIGHT WITH CENTER OF UPPER LOW SETTLING IN OVER FAR
SW KS BY MORNING.  UPPER LOW WILL MOVE LITTLE DURING THE DAY SAT AND
SHOULD CONTINUE TO PRODUCE AT LEAST SCATTERED THUNDERSTORM COVERAGE
OVER AREA.  CONCERNED THAT THERE MAY BE A LOWER BKN-OVC LAYER OF
CLOUDS THAT WILL BE TOUGH TO BREAK UP WITH PLENTY OF UPPER LEVEL
MOISTURE STILL IN PLACE WHICH WOULD KEEP TEMPERATURES IN THE LOWER
TO MID 70S.  FOR NOW WILL PLAN ON AT LEAST A LITTLE SUNSHINE AND
HAVE TEMPERATURES WARM TO AROUND 80 MOST AREAS.

DAYS 3-7...
MODELS NOW SHOW UPPER LOW OVER SW KS ON SATURDAY WILL SLIDE
SOUTHEAST BY SUNDAY AND MONDAY DOWN OVER EASTERN OK OR NORTHEAST TX.
PRECIP CHANCES WILL LIKELY END BY SUNDAY OVER MOST OF THE CWA EXCEPT
FOR THE EAST. THERE IS A POSSIBILITY THAT THE SYSTEM WILL MOVE
SOUTHWEST AND THEN WEST ACROSS TX AS AN UPPER RIDGE DEVELOPS OVER
THE CENTRAL PLAINS. THE SYSTEM MAY EVEN MOVE BACK INTO OUR AREA ON
THE BACKSIDE OF THE RIDGE AS IT STARTS TO SHIFT EAST. FOR NOW, WILL
LEAVE THE REST OF THE EXTENDED DRY AND WILL LOOK AT IT AGAIN
TOMORROW. NEVERTHELESS, IT COULD HAVE AN EFFECT ON OUR TEMPS TOWARD
THE MIDDLE OF NEXT WEEK AS SOME COOLER AIR MAY BE ADVECTED FROM
OK/TX. AM THEREFORE NOT GOING GUNG HO ON TEMPS RETURNING TO THE
CENTURY MARK AT THIS TIME AND WILL STAY MORE IN THE LOWER 90S.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  88  60  78 /  20  60  70  40
GCK  69  88  59  78 /  40  70  60  40
EHA  68  86  58  79 /  40  60  30  40
LBL  69  89  60  80 /  20  70  60  40
HYS  70  88  63  80 /  30  50  70  40
P28  73  93  65  82 /   0  30  80  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR KSZ030-
KSZ031-KSZ043-KSZ044-KSZ045-KSZ046-KSZ061-KSZ062-KSZ063-KSZ064-
KSZ065-KSZ066-KSZ074-KSZ075-KSZ076-KSZ077-KSZ078-KSZ079-KSZ080-
KSZ081-KSZ084-KSZ085-KSZ086-KSZ087-KSZ088-KSZ089-KSZ090.

&&

FN28/27
Hazardous weather outlook, Jun 15, 10:05 AM CDT, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1005 AM CDT THU JUN 15 2006

KSZ030-031-043>046-061>066-074>081-084>090-161015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-M
ORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1005 AM CDT THU JUN 15 2006 /905 AM MDT THU JUN 15 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT TODAY AND TONIGHT UNTIL 10 PM
CDT. STRONG SOUTH TO SOUTHEAST WINDS WILL INCREASE TO 25 TO 35 MPH
WITH GUSTS TO 45 MPH AND PERSIST THROUGH MUCH OF THE EVENING. STRONG
TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER FAR EASTERN
COLORADO AFTER 5 PM CDT. THESE STORMS SHOULD MOVE EAST INTO FAR
SOUTHWEST KANSAS EARLY THIS EVENING AND BE CAPABLE OF PRODUCING
DAMAGING WINDS GREATER THAN 60 MPH AND LARGE HAIL THE SIZE OF
QUARTERS OR LARGER. THE STRONGEST STORMS ARE EXPECTED TO REMAIN WEST
OF A LINE FROM ROUGHLY HUGOTON TO GARDEN CITY TO DIGHTON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED FRIDAY AS THE UPPER
STORM SYSTEM MOVES CLOSER TO SOUTHWEST KANSAS. SOME SEVERE WEATHER
IS EXPECTED AS WELL AS HEAVY RAINFALL FOR MUCH OF SOUTHWEST
KANSAS. AT THIS TIME IT APPEARS THAT THE MAJORITY OF THE
THUNDERSTORM ACTIVITY WILL BE FRIDAY AFTERNOON AND FRIDAY
NIGHT...AND WILL BEGIN MOVING OUT OF THE SOUTHWEST KANSAS AREA BY
LATE FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE EXPECTED TO BE NEEDED AFTER 5PM CDT THIS
EVENING MAINLY WEST OF HUGOTON TO GARDEN CITY TO
DIGHTON.

UMSCHEID

In the hours before

Local storm report, Jun 15, 6:57 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
657 PM CDT THU JUN 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     TSTM WND DMG     SYRACUSE                37.98N 101.75W
06/15/2006                   HAMILTON           KS   LAW ENFORCEMENT

            3 SEMIS BLOWN OVER

&&

RBURGERT
Special weather statement, Jun 15, 8:13 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
813 PM CDT THU JUN 15 2006

KSZ061-160200-
HAMILTON-
713 PM MDT THU JUN 15 2006

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY...

AT 711 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HOLLY TO 14 MILES
NORTHEAST OF COOLIDGE...OR ALONG A LINE EXTENDING FROM 10 MILES WEST
OF COOLIDGE TO 14 MILES NORTHEAST OF COOLIDGE...MOVING NORTHEAST AT
40 MPH.

PENNY SIZE HAIL...AND WINDS GUSTS FROM 50 TO 55 MPH ARE POSSIBLE
WITH THESE STORMS.

LAT...LON 3825 10204 3779 10204 3825 10154 3825 10175

LACY
Local storm report, Jun 15, 8:24 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
824 PM CDT THU JUN 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             16 NNW SCOTT CITY       38.69N 101.02W
06/15/2006  M0.75 INCH       SCOTT              KS   PUBLIC

0745 PM     TSTM WND GST     16 NNW SCOTT CITY       38.69N 101.02W
06/15/2006  E60 MPH          SCOTT              KS   PUBLIC

0740 PM     HAIL             15 NW SCOTT CITY        38.63N 101.10W
06/15/2006  M0.75 INCH       SCOTT              KS   PUBLIC

0740 PM     TSTM WND GST     15 NW SCOTT CITY        38.63N 101.10W
06/15/2006  E70 MPH          SCOTT              KS   PUBLIC

&&

06
Local storm report, Jun 15, 8:43 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
843 PM CDT THU JUN 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             10 NW SCOTT CITY        38.58N 101.04W
06/15/2006  M0.88 INCH       SCOTT              KS   PUBLIC

&&

06
Local storm report, Jun 15, 8:58 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
858 PM CDT THU JUN 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     15 NW SCOTT CITY        38.63N 101.10W
06/15/2006                   SCOTT              KS   PUBLIC

            POWER LINES DOWN

&&

06
Special weather statement, Jun 15, 9:52 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
952 PM CDT THU JUN 15 2006

KSZ084-160345-
MORTON-
952 PM CDT THU JUN 15 2006

...SIGNIFICANT WEATHER ADVISORY FOR MORTON COUNTY...

AT 948 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ELKHART...MOVING NORTHEAST AT 45 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3701 10186 3701 10156 3731 10156 3729 10176

KRUSE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:28 PM CDTSevere Thunderstorm WarningDDCScott47 min
Jun 15, 8:13 PM CDTSpecial Weather StatementDDCHamilton47 min
Jun 15, 9:52 PM CDTSpecial Weather StatementDDCMorton53 min
Jun 15, 10:10 PM CDTSevere Thunderstorm WarningDDCHamilton13 min
Jun 16, 2:38 PM CDTSevere Thunderstorm WarningDDCHaskell, Seward52 min
Jun 16, 2:48 PM CDTSpecial Weather StatementDDCScott42 min
Jun 16, 2:52 PM CDTSevere Thunderstorm WarningDDCFinney38 min
Jun 16, 2:56 PM CDTTornado WarningDDCMorton, Stanton49 min
Jun 16, 3:08 PM CDTSevere Thunderstorm WarningDDCHamilton24 min
Jun 16, 3:27 PM CDTSevere Thunderstorm WarningDDCGray28 min
Jun 16, 3:43 PM CDTSevere Thunderstorm WarningDDCStanton47 min
Jun 16, 3:46 PM CDTSpecial Weather StatementDDCFinney44 min
Jun 16, 3:57 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny33 min
Jun 16, 4:07 PM CDTSevere Thunderstorm WarningDDCGrant38 min
Jun 16, 4:23 PM CDTSevere Thunderstorm WarningDDCKearny52 min
Jun 16, 4:26 PM CDTSevere Thunderstorm WarningDDCScott49 min
Jun 16, 4:34 PM CDTSevere Thunderstorm WarningDDCHaskell, Seward41 min
Jun 16, 4:39 PM CDTSevere Thunderstorm WarningDDCFinney, Scott51 min
Jun 16, 4:55 PM CDTSevere Thunderstorm WarningDDCGray, Meade65 min
Jun 16, 5:17 PM CDTSevere Thunderstorm WarningDDCSeward28 min
Jun 16, 5:40 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman65 min
Jun 16, 5:58 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness47 min
Jun 16, 6:02 PM CDTSevere Thunderstorm WarningDDCClark, Meade43 min
Jun 16, 6:06 PM CDTSevere Thunderstorm WarningDDCEllis24 min
Jun 16, 6:29 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee46 min
Jun 16, 6:32 PM CDTSevere Thunderstorm WarningDDCEllis, Trego43 min
Jun 16, 6:36 PM CDTSevere Thunderstorm WarningDDCRush39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.